Alert archive / Arizona / Flash Flood Warnings in 2015
Flash Flood Warning 19, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 1, 2015, 3:58 PM MST for Pima County, Arizona. It was in force for 92 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2015, 3:58 PM MST (22:58 UTC)
- Expired
- Aug 1, 2015, 5:30 PM MST
- In force
- 92 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:21 PM MST | FLASH FLOOD | Tucson, AZ | THE FOLLOWING ROADS ARE CLOSED DUE TO FLOODING. OVERTON RD AT CANADA DEL ORO WASH... THORNYDALE RD AT FREER DR AND OASIS DR... LINDA VISTA BETWEEN THORNYDALE AND CAMINO DE OESTE AND MANVILLE RD FROM RESERVATIONS RD TO AVRA RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
940 WGUS55 KTWC 012258 FFWTWC AZC019-020030- /O.NEW.KTWC.FF.W.0019.150801T2258Z-150802T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 358 PM MST SAT AUG 1 2015 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 530 PM MST * AT 357 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE PARTS OF THE GREATER TUCSON AREA...ESPECIALLY SOUTH TUCSON AND MID TOWN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TUCSON...MARANA...FLOWING WELLS...CASAS ADOBES...DREXEL-ALVERNON... DREXEL HEIGHTS...SOUTH TUCSON AND CATALINA FOOTHILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG WASHES AND STREAMS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3237 11091 3215 11087 3216 11105 3234 11106 $$
3 follow-up statements
677 WGUS75 KTWC 012312 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 412 PM MST SAT AUG 1 2015 AZC019-020030- /O.CON.KTWC.FF.W.0019.000000T0000Z-150802T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 412 PM MST SAT AUG 1 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR EASTERN PIMA COUNTY... AT 407 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES CONTINUED TO INDICATE VERY HEAVY RAINFALL ACROSS PARTS OF THE GREATER TUCSON AREA. THE HEAVIEST RAINFALL EXTENDED FROM INA ROAD EAST OF ORACLE ROAD TO SWAN...AND SOUTH TO DOWNTOWN AND SOUTH TUCSON. STREET FLOODING WAS ALREADY OCCURRING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TUCSON...MARANA...FLOWING WELLS...CASAS ADOBES...DREXEL-ALVERNON... DREXEL HEIGHTS...SOUTH TUCSON AND CATALINA FOOTHILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3237 11091 3215 11087 3216 11105 3234 11106 $$
637 WGUS75 KTWC 012344 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 444 PM MST SAT AUG 1 2015 AZC019-020030- /O.CON.KTWC.FF.W.0019.000000T0000Z-150802T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 444 PM MST SAT AUG 1 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR EASTERN PIMA COUNTY... AT 439 PM MST...RADAR INDICATED THAT THE HEAVY RAINFALL THAT PROMPTED THE FLASH FLOOD WARNING HAD ENDED ACROSS THE GREATER TUCSON AREA. HOWEVER...PONDING OF WATER ON CITY STREET AND EXCESSIVE RUNOFF INTO NORMALLY DRY WASHES AND LOW SPOTS WILL CONTINUE TO BE A CONCERN THROUGH 530 PM MST. TWO AUTOMATED RAIN GAUGES NEAR AJO WAY AND COUNTRY CLUB ROAD REPORTED NEARLY ONE INCH OF RAIN IN LESS THAN ONE HOUR HAD FALLEN THERE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3237 11091 3215 11087 3216 11105 3234 11106 $$
565 WGUS75 KTWC 020030 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 530 PM MST SAT AUG 1 2015 AZC019-020040- /O.EXP.KTWC.FF.W.0019.000000T0000Z-150802T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 530 PM MST SAT AUG 1 2015 ...THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 3237 11091 3215 11087 3216 11105 3234 11106 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:40 PM MST, 18 minutes earlier.
Area forecast discussion, Aug 1, 3:40 PM MST, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 340 PM MST SAT AUG 1 2015 .SYNOPSIS...EXPECT SCATTERED THUNDERSTORMS THIS EVENING FOLLOWED BY DECREASING RAINFALL CHANCES LATE TONIGHT. A GRADUAL DAILY REDUCTION IN THUNDERSTORM COVERAGE WILL THEN OCCUR SUNDAY THROUGH TUESDAY. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAINLY FROM TUCSON EAST AND SOUTH WILL RETURN DURING THE LATTER PART OF THE UPCOMING WEEK. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING ACROSS MUCH OF SE ARIZONA AT THIS TIME. HOWEVER...PRECIP-FREE CONDITIONS WERE ONGOING ACROSS WRN PIMA COUNTY...SOUTH CENTRAL PINAL COUNTY AND PORTIONS OF THE TOHONO O'ODHAM NATION. EXPECT SCATTERED SHOWERS/TSTMS ESPECIALLY FROM TUCSON EAST AND SOUTH THIS EVENING FOLLOWED BY DECREASING COVERAGE OF SHOWERS/TSTMS LATE TONIGHT. BASED ON THE 01/12Z NAM/GFS/ECMWF...THERE SHOULD BE ENOUGH MOISTURE/ INSTABILITY TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/TSTMS LATE TONIGHT AND EARLY SUN MORNING FROM TUCSON EAST AND SOUTH TO THE NEW MEXICO/INTERNATIONAL BORDERS. 01/12Z NAM/GFS/ECMWF/CMC WERE IN GOOD AGREEMENT WITH DEPICTING A DRYING TREND TO COMMENCE SUNDAY AND CONTINUE INTO TUE...AT LEAST. HIGH PRESSURE ALOFT IS PROGGED TO BE CENTERED OVER FAR WEST TEXAS SUN MORNING...WITH A SHORTWAVE TROUGH OVER THE GREAT BASIN AND NWRN ARIZONA. 700-300 MB SWLY FLOW SUN WILL BECOME INCREASINGLY WLY MON AND CONTINUE WITH GENERALLY LIGHT WLY FLOW TUE AS THE UPPER HIGH BECOMES POSITIONED JUST SOUTH OF THIS FORECAST AREA OVER NRN SONORA. THIS WIND REGIME WILL TRANSLATE INTO ISOLATED TO SCATTERED SHOWERS/ TSTMS FROM TUCSON EWD/SWD SUN AND MON. BY TUE...THERE IS ONLY A SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY NEAR THE MOUNTAINS WITH DRY CONDITIONS ELSEWHERE. A SIMILAR PRECIP REGIME MAY ACTUALLY OCCUR WED...AT LEAST BASED ON THE GFS/ECMWF/CMC SOLUTIONS. FOR NOW... OPTED TO CONTINUE WITH A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS MUCH OF SE ARIZONA WED. THEREAFTER...THE GFS/ECMWF WERE FAIRLY SIMILAR WITH DEPICTING DEEPER MOISTURE TO RETURN TO THIS FORECAST AREA STARTING THUR AND CONTINUING INTO NEXT SAT. THESE SOLUTIONS SEEM PLAUSIBLE AS THE MID- LEVEL STEERING FLOW BECOMES INCREASINGLY SLY IN RESPONSE TO THE UPPER HIGH BECOMING POSITIONED AGAIN OVER WEST TEXAS...AND AN UPPER TROUGH ADJACENT THE CALIFORNIA COAST. THUS...SCATTERED SHOWERS/TSTMS WILL RETURN THUR-SAT MAINLY FROM TUCSON EWD/SWD TO THE NEW MEXICO/ INTERNATIONAL BORDERS. EXPECT ABOUT A DEGREE-OR-TWO OF DAILY WARMING SUN-TUE FOLLOWED BY A VERY GRADUAL REDUCTION IN DAYTIME TEMPS DURING THE LATTER PART OF THE UPCOMING WEEK. && .AVIATION...VALID THRU 03/00Z. SCT TO BKN CLOUDS 6-10K FT AGL WITH SCT SHRA/TSRA UNTIL AROUND 02/02Z MAINLY EAST OF A KTUS TO KOLS LINE. BRIEF MVFR CONDITIONS WITH ERRATIC WIND GUSTS TO 45 KTS POSSIBLE IN AND AROUND THE STRONGER TSRA. OUTSIDE OF STORM INFLUENCES SFC WINDS WILL GENERALLY BE LESS THAN 12 KTS WITH A FEW HIGHER GUSTS IN THE AFTERNOON/EARLY EVENING HOURS. EXPECT CLEARING SKIES LATE TONIGHT INTO SUNDAY MORNING BEFORE REDEVELOPMENT OF ISO-SCT SHRA/TSRA DURING THE EARLY AFTERNOON...MAINLY E OF KTUS/KOLS AND ESP NEAR TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING WITH STRONG OUTFLOW WINDS POSSIBLE...ESPECIALLY ACROSS EASTERN ZONES. SOUTHWEST WINDS ALOFT ON SUNDAY WILL USHER DRIER AIR INTO THE REGION...WHICH WILL LIMIT PRECIPITATION CHANCES ON MONDAY AND ESPECIALLY ON TUESDAY. HIGH PRESSURE RETURNS TO A MORE FAVORABLE LOCATION FOR DAILY CHANCES OF MONSOON SHOWERS AND THUNDERSTORMS FROM WEDNESDAY ONWARD. OUTSIDE OF THUNDERSTORM WIND GUSTS...20-FT WINDS WILL GENERALLY BE TERRAIN DRIVEN AND LESS THAN 15 MPH. HOWEVER SOME AFTERNOON AND EARLY EVENING BREEZINESS IS LIKELY DUE TO DAYTIME HEATING... ESPECIALLY THROUGH THE GILA VALLEY NEAR SAFFORD. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON DISCUSSION...FRANCIS AVIATION/FIRE WEATHER...FRENCH
In the hours before
Special weather statement, Aug 1, 12:24 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1224 PM MST SAT AUG 1 2015 AZZ504-507-513-514-012000- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ- UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ- 1224 PM MST SAT AUG 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND EAST CENTRAL PIMA COUNTIES UNTIL 100 PM MST... AT 1223 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KARTCHNER CAVERNS STATE PARK...MOVING NORTH AT 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BENSON...MESCAL AND KARTCHNER CAVERNS STATE PARK. LAT...LON 3182 11029 3183 11050 3213 11052 3212 11024 TIME...MOT...LOC 1923Z 185DEG 18KT 3190 11039 FRANCIS
Special weather statement, Aug 1, 12:26 PM MST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1226 PM MST SAT AUG 1 2015
AZZ503-507-513-012000-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1226 PM MST SAT AUG 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE...
NORTHEASTERN SANTA CRUZ AND SOUTHEASTERN PIMA COUNTIES UNTIL 100 PM
MST...
AT 1226 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HUACHUCA CITY...MOVING NORTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...CANELO...SONOITA...FORT HUACHUCA...
ELGIN AND WHETSTONE.
LAT...LON 3159 11027 3154 11052 3166 11067 3178 11067
3181 11031
TIME...MOT...LOC 1926Z 168DEG 10KT 3165 11040
FRANCISLocal storm report, Aug 1, 12:32 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1232 PM MST SAT AUG 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM TSTM WND GST 5 WNW FORT HUACHUCA 31.61N 110.43W
08/01/2015 M61 MPH COCHISE AZ ASOS
KALK ASOS RECORDED 53 KT THUNDERSTORM WIND GUST.
&&
EVENT NUMBER TWC1500061
FRENCHLocal storm report, Aug 1, 12:33 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST SAT AUG 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM TSTM WND GST 5 WNW FORT HUACHUCA 31.61N 110.43W
08/01/2015 M67 MPH COCHISE AZ ASOS
KALK RECORDED 58 KT THUNDERSTORM WIND GUST.
&&
EVENT NUMBER TWC1500062
FRENCHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 6:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 6:50 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Jul 31, 7:07 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Jul 31, 7:57 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 1, 12:24 PM MST | Special Weather Statement | TWC | 36 min | |
| Aug 1, 12:26 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Aug 1, 12:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 37 min |
| Aug 1, 1:20 PM MST | Severe Thunderstorm Warning | TWC | Pima | 25 min |
| Aug 1, 3:36 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Aug 1, 3:39 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 1, 3:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Aug 1, 4:18 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 117 min |
| Aug 1, 4:23 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 1, 4:47 PM MST | Special Weather Statement | TWC | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.